Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Apr 9, 2021, 2:27 PM EDT for Montgomery County, City of Radford, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2021, 2:27 PM EDT (18:27 UTC)
- Expired
- Apr 9, 2021, 3:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
Counties City of Radford, VA, Montgomery County, VA
The radar
The Roanoke radar (KFCX), 22 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 2:30 PM EDT | HAIL 0.25 | 2 Ssw Merrimac, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
086
WWUS81 KRNK 091827
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
227 PM EDT Fri Apr 9 2021
VAZ014-022-091900-
Montgomery-Roanoke-
227 PM EDT Fri Apr 9 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ROANOKE
AND CENTRAL MONTGOMERY COUNTIES AND THE CITY OF RADFORD...
At 226 PM EDT, strong thunderstorms extended from Christiansburg to
Radford. Movement was northeast at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with these
storms.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Merrimac...
Fairlawn...
and Elliston.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3731 8010 3713 8038 3709 8058 3710 8059
3711 8059 3715 8055 3713 8053 3716 8053
3727 8039
TIME...MOT...LOC 1826Z 232DEG 23KT 3716 8041 3712 8055
$$
MBSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 9, 1:34 PM EDT, 53 minutes earlier.
Area forecast discussion, Apr 9, 1:34 PM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 134 PM EDT Fri Apr 9 2021 .SYNOPSIS... A complex low pressure system with several frontal systems will result in unsettled weather through the weekend. Dry weather is expected behind this system for Monday and Tuesday. Two fronts emanate from an area of low pressure over the Great Lakes. The leading front is a warm front which extends from the eastern Ohio Valley across the central Mid-Atlantic, bisecting the Virginias and into eastern North Carolina. The second front extends south from the area of low pressure into the Ohio and Tennessee Valleys. This front will move east, impacting our region late Saturday into Sunday. Both fronts will be the focus for showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... As of 1040 AM EDT Friday... A stalled frontal boundary can easily be seen this morning on satellite based on status clouds and fog. Basically, this boundary is from Lewisburg-Pulaski-Martinsville-South Boston. This boundary is expected to drift northward this afternoon, but will likely remain in the Blacksburg's County Warning Area into this evening. Areas south of this boundary will likely see thunderstorms this afternoon and evening. Strong to severe storms will be more towards Southside VA where temperatures will be the warmest. SPC has upgrade the severe risk to Slight over this area. The boundary will play an important role in the weather this afternoon as it could be the source for tornado development. However, the main threat for the entire area will be hail and damaging winds. As of 400 AM EDT Friday... There is a risk for severe weather today. A front bisects the forecast area along a Lewisburg-Roanoke- Clarksville line. This front entered the forecast area from the northeast as a backdoor cold front, but has pretty much stalled. This stationary front is expected to take on warm frontal characteristics today, isentropic lift increasing along and north of the front during the afternoon. Temperatures south of the front are expected to warm into the 70s to near 80 with readings remaining in the 60s to around 70 north of the front. This differential heating combined with the isentropic lift in addition to a passing upper level short wave is expected to favor shower and thunderstorm development. Here is the latest from the Storm Prediction Center... Modest ascent associated with a passing mid-level impulse is expected to be timed with the diurnal heating cycle across portions of VA into NC, with organized thunderstorm development during the afternoon. 7+ C/km low and mid-level lapse rates are expected to emanate east of the Appalachians supporting vigorous updraft development and sustenance. Relatively weak tropospheric wind profiles suggest that multicellular convection will be the dominant mode, with damaging gusts and large hail possible. However, a warm front is expected to be draped across southern VA during the day. Any storms that can anchor to the warm front may acquire more transient supercell structure with a locally heightened threat for wind and hail, and a brief tornado cannot be completely ruled out. The warm front will continued to be monitored for a possible Slight risk upgrade in later outlooks. That said...forecast will reflect shower threat areawide this morning associated with inbound shortwave which is crossing the mountains...highest pops west of the Blue Ridge this morning. By this afternoon, highest rain potential is expected to translate east. As vort lobe interacts with the surface warm front this afternoon, expect increase in coverage of showers and storms along and east of the Blue Ridge with potential for strong to severe storms containing large hail and damaging winds. Convective allowing models (e.g. the HRRR and 3KM NAM) do suggest potential for supercell development right along the warm front...which is currently (as of 3AM) along a Roanoke- Bedford-Clarksville line (basically along the reach of the Roanoke River. This front may waiver a county width northeast or southwest during the day, so this area will need to be monitored closely for any storm which exhibits rotation along this boundary this afternoon as it would be in a favorable shear environment to produce supercell which could lead to a tornado. Showers/storms which develop today are expected to exit the CWA by midnight followed by partial clearing. Any clearing will promote patchy fog, but not confident on the coverage per equal chance for stratus to develop instead of the fog. Temperatures tonight are expected to remain mild with lows in the 50s. && .SHORT TERM /SATURDAY THROUGH MONDAY/... As of 330 AM EDT Friday... Rain and storms Saturday give way to drying conditions to close out the weekend... Strong closed low to the west with surface low centered near Chicago Saturday morning. A secondary shortwave impulse located over the lower Mississippi Valley with lift north into the Carolinas and Virginia by Saturday evening. This will bring a round of rain, along with scattered thunderstorms to much of the region. Heaviest rain falls late Saturday and into early Sunday morning. Some spots could see up to an inch, with localized higher amounts in thunderstorms. By Sunday, upper level wave moves north with westerly flow once again dominating. Should begin to see drying conditions by late Sunday, continuing through Monday. Temperatures to still remain above normal through the forecast period, featuring widespread 60s and 70s with overnight lows in the 40s and 50s. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... As of 330 AM EDT Friday... Generally dry early, then an increasing chance for showers along with a slight cooling trend later next week... Guidance seems to be in good agreement of a closed low spinning over the Great Lakes region through mid-week. Flow across the CONUS generally still zonal. A few weak upper level impulses embedded in the larger overall flow may impact the region for the latter half of the week. This will increase showery activity once again. Temperatures start well above normal, but cool back down closer to April normals by the latter half of the week. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 120 PM EDT Friday... A stationary boundary bisects the forecast area along a LWB- ROA-DAN line. Northeast of this boundary expect IFR/LIFR cigs into this afternoon with primarily VFR to the southwest of the boundary. Increasing instability this afternoon will lead to numerous showers east of the Blue Ridge with potential for scattered strong storms along the stationary front in addition to isolated severe. ROA-LYH-DAN will have the best chance for experiencing a thunderstorm this afternoon...mainly after 20Z/4P. Showers and storms may linger through 02Z/10P before moving east. Damaging hail is the primary threat, but can't rule out an isolated tornado or downburst. Tonight is expected to feature partial clearing...mainly VFR between 00z/8PM and midnight, followed by patchy fog and potential for stratus redevelopment. High confidence for MVFR, but there is a chance for a period of IFR/LIFR around daybreak Saturday morning. Extended Aviation Discussion... Unsettled weather is expected this weekend as a frontal system works its way across the mountains from the west. Once the fog/stratus breaks Saturday morning, expect a return of showers/storms late Saturday afternoon and Saturday night as a cold front crosses the region. Poor flight conditions may linger into the first half of Sunday before improving conditions Sunday afternoon and through early next week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM/RCS SHORT TERM...BMG LONG TERM...BMG AVIATION...RCS
Hazardous weather outlook, Apr 9, 4:37 AM EDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 437 AM EDT Fri Apr 9 2021 VAZ007-009>012-WVZ042>044-507-508-100845- Tazewell-Smyth-Bland-Giles-Wythe-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 437 AM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ013>020-022>024-032>035-043>047-058-059-100845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 437 AM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a marginal risk for severe storms this afternoon and evening. The primary threat is hail. Damaging winds is also a possibility in addition to an isolated tornado. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 9, 9:51 AM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
951 AM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG IRON GATE 37.80N 79.79W
04/08/2021 ALLEGHANY VA LAW ENFORCEMENT
SEVERAL TREES DOWN IN IRON GATE AND ALONG
IRON GATE HILL BETWEEN 830 PM -900 PM. SMALL
TREE DOWN TOWARDS LEXINGTON.
&&
07Special weather statement, Apr 9, 1:28 PM EDT, 59 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 128 PM EDT Fri Apr 9 2021 VAZ012>014-016-017-091800- Pulaski-Wythe-Floyd-Montgomery-Carroll- 128 PM EDT Fri Apr 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PULASKI...WEST CENTRAL FLOYD...EAST CENTRAL WYTHE...NORTHEASTERN CARROLL AND SOUTHWESTERN MONTGOMERY COUNTIES... At 127 PM EDT, a strong thunderstorm was located over Patterson, moving east at 40 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Indian Valley... Willis... Allisonia... Patterson... Sylvatus... Alum Ridge... and Copper Valley. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3681 8087 3692 8090 3708 8044 3685 8039 TIME...MOT...LOC 1727Z 255DEG 33KT 3689 8081 MBS
Special weather statement, Apr 9, 1:52 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
152 PM EDT Fri Apr 9 2021
VAZ020-091815-
Bath-
152 PM EDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BATH COUNTY...
At 151 PM EDT, a strong thunderstorm was located near Marlinton,
moving east at 20 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Mountain Grove.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3823 7972 3814 7968 3809 7994 3811 7993
3813 7995 3815 7992 3818 7992 3819 7990
3825 7983 3825 7982 3827 7980
TIME...MOT...LOC 1751Z 251DEG 17KT 3816 8001
MBSSpecial weather statement, Apr 9, 1:58 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
158 PM EDT Fri Apr 9 2021
VAZ013-014-016-017-091830-
Pulaski-Floyd-Montgomery-Carroll-
158 PM EDT Fri Apr 9 2021
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PULASKI...CENTRAL
FLOYD...NORTH CENTRAL CARROLL AND SOUTHERN MONTGOMERY COUNTIES...
At 157 PM EDT, strong thunderstorms extended from near Graysontown
to near Sylvatus. Movement was northeast at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with these
storms.
Locations impacted include...
Christiansburg...
Indian Valley...
Pilot...
Shawsville...
Terrys Fork...
Graysontown...
and Alum Ridge.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3683 8079 3688 8075 3688 8074 3689 8075
3705 8062 3720 8019 3715 8018 3695 8028
TIME...MOT...LOC 1757Z 245DEG 20KT 3702 8059 3688 8071
MBSSpecial weather statement, Apr 9, 2:05 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
205 PM EDT Fri Apr 9 2021
VAZ019-020-WVZ507-091830-
Bath-Alleghany-Eastern Greenbrier-
205 PM EDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
ALLEGHANY...SOUTHWESTERN BATH COUNTIES IN WEST CENTRAL VIRGINIA AND
EAST CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA...
At 205 PM EDT, a strong thunderstorm was located near Alvon, or 7
miles southeast of Renick, moving northeast at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Neola...
Natural Well...
Alvon...
and Callison.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3793 7987 3785 8031 3793 8037 3802 8022
3804 8016 3806 8011 3806 7996
TIME...MOT...LOC 1805Z 245DEG 20KT 3792 8027
MBSSpecial weather statement, Apr 9, 2:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
227 PM EDT Fri Apr 9 2021
VAZ014-022-091900-
Montgomery-Roanoke-
227 PM EDT Fri Apr 9 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ROANOKE
AND CENTRAL MONTGOMERY COUNTIES AND THE CITY OF RADFORD...
At 226 PM EDT, strong thunderstorms extended from Christiansburg to
Radford. Movement was northeast at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with these
storms.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Merrimac...
Fairlawn...
and Elliston.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3731 8010 3713 8038 3709 8058 3710 8059
3711 8059 3715 8055 3713 8053 3716 8053
3727 8039
TIME...MOT...LOC 1826Z 232DEG 23KT 3716 8041 3712 8055
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:12 PM EDT | Special Weather Statement | RNK | Bath | 48 min |
| Apr 8, 8:23 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt | 37 min |
| Apr 8, 8:38 PM EDT | Special Weather Statement | RNK | Campbell | 37 min |
| Apr 8, 8:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 27 min |
| Apr 8, 9:15 PM EDT | Areal Flood Advisory | RNK | Alleghany, Botetourt, Craig | 4 hr |
| Apr 8, 9:15 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 90 min |
| Apr 8, 9:21 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 54 min |
| Apr 8, 9:27 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, City of Covington | 63 min |
| Apr 8, 9:40 PM EDT | Special Weather Statement | RNK | Bedford, Botetourt | 65 min |
| Apr 8, 10:14 PM EDT | Special Weather Statement | RNK | Campbell | 61 min |
| Apr 8, 10:44 PM EDT | Special Weather Statement | RNK | Buckingham | 31 min |
| Apr 8, 11:55 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 35 min |
| Apr 9, 1:28 PM EDT | Special Weather Statement | RNK | Pulaski | 32 min |
| Apr 9, 1:52 PM EDT | Special Weather Statement | RNK | Bath | 23 min |
| Apr 9, 1:58 PM EDT | Special Weather Statement | RNK | City of Radford | 32 min |
| Apr 9, 2:05 PM EDT | Special Weather Statement | RNK | Alleghany | 25 min |
| Apr 9, 2:09 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 51 min |
| Apr 9, 2:29 PM EDT | Special Weather Statement | RNK | Pulaski | 31 min |
| Apr 9, 2:50 PM EDT | Special Weather Statement | RNK | Giles | 25 min |
| Apr 9, 2:53 PM EDT | Special Weather Statement | RNK | Alleghany | 37 min |
| Apr 9, 2:55 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 50 min |
| Apr 9, 3:11 PM EDT | Special Weather Statement | RNK | Carroll | 34 min |
| Apr 9, 3:12 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Grayson, Montgomery, Pulaski, Wythe | 3 hr |
| Apr 9, 3:14 PM EDT | Special Weather Statement | RNK | Craig | 31 min |
| Apr 9, 3:21 PM EDT | Special Weather Statement | RNK | Bath | 24 min |
| Apr 9, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 44 min |
| Apr 9, 3:40 PM EDT | Special Weather Statement | RNK | Halifax | 35 min |
| Apr 9, 3:56 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Apr 9, 4:07 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 23 min |
| Apr 9, 4:10 PM EDT | Special Weather Statement | RNK | City of Martinsville | 35 min |
| Apr 9, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 41 min |
| Apr 9, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 44 min |
| Apr 9, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 40 min |
| Apr 9, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 50 min |
| Apr 9, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 36 min |
| Apr 9, 5:13 PM EDT | Tornado Warning | RNK | Pittsylvania | 33 min |
| Apr 9, 5:27 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 48 min |
| Apr 9, 5:55 PM EDT | Tornado Warning | RNK | Halifax | 50 min |
| Apr 9, 6:00 PM EDT | Special Weather Statement | RNK | City of Martinsville | 45 min |
| Apr 9, 6:16 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 44 min |
| Apr 9, 6:41 PM EDT | Special Weather Statement | RNK | Mecklenburg | 34 min |
| Apr 9, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 47 min |
| Apr 9, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 49 min |
| Apr 9, 4:20 PM EDT | Tornado Warning | RNK | Surry | 25 min |
| Apr 9, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 55 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.